Colorado, 2024High Wind in Colorado, April 16, 2024
April 16, 2024 · NWS GLD · 2 events in 2 counties and zones
As a low pressure system exited the High Plains, high winds developed on the back side of the low with winds out of the northwest. Sporadic gusts up to 69 mph were reported across Kit Carson and Cheyenne counties in East-central Colorado, with the peak gusts occurring near Arapahoe in Cheyenne County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a low pressure system exited the High Plains, high winds developed on the back side of the low with winds out of the northwest. Sporadic gusts up to 69 mph were reported across Kit Carson and Cheyenne counties in East-central Colorado, with the peak gusts occurring near Arapahoe in Cheyenne County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 16, 10:11 AM MST, 49 minutes earlier. Its key messages:
- Strong northwesterly winds are expected over much of the area today, where sustained winds at 30-45 mph and gusts up to 70 mph are anticipated. Wind of this magnitude will create dangerous travel conditions, especially for high profile vehicles. Reductions in visibility associated with blowing dust (where present) will locally exacerbate dangerous travel conditions.
Area forecast discussion, Apr 16, 10:11 AM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1111 AM MDT Tue Apr 16 2024
.KEY MESSAGES...
- Strong northwesterly winds are expected over much of the area
today, where sustained winds at 30-45 mph and gusts up to 70
mph are anticipated. Wind of this magnitude will create
dangerous travel conditions, especially for high profile
vehicles. Reductions in visibility associated with blowing
dust (where present) will locally exacerbate dangerous travel
conditions.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 253 AM MDT Tue Apr 16 2024
Across the region this morning, skies are a partly to mostly cloudy
mix with some isolated showers over portions of the area.
Temperatures as of 200 AM MDT are ranging in the 50s, with winds
mainly west-northwest with gusts up to 20 mph at times.
Going into today, the main wx concerns are continuing to focus on
the high wind threat that will evolve through the day as a strong
northwesterly wind sets up over the region on the back side of the
current surface low over the area. Current surface/upper air
analysis is showing an elongated low stretching north to south over
the central Plains. A cold front continues to push eastward away
from the cwa, with a weak boundary over the west, that is currently
stalling the arrival of the stronger NW flow.
Short term guidance/CAMs continues to show some wrap-around moisture
to work into the region during the day from the west, but
eventually expands eastward as the low complex moves away from
the area late today. Based on the low track, the northern
portions of the cwa are favored for light rain chances, and even
an isolated storm with some limited instability.
The more pressing concerns will be the arrival of the strong NW flow
beginning in the morning hours from 12z onward, spreading east
through 18z. Surface obs do show gusts already in the 30-40 mph
range around the Nebraska panhandle. Decent mixing up to 800mb and a
tight surface gradient due to a strong ridge building in behind this
system will bring gusts into the 60-70 mph, especially in NE
Colorado and adjacent KS counties. Current guidance does favor some
of these winds to expand further east than the current High Wind
Warning covers, so have expanded the Warning for the entire area,
with the same timeframe.
With the arrival of these strong winds, the threat for blowing dust
remains. The caveat to this will be the expanse/coverage of expected
showers through the day. With WPC QPF favoring the northern tier
zones, will continue the previous forecast trend of best blowing
dust chances along/south of the Interstate. If the wrap-around
moisture doesn't materialize fully, blowing dust issues will be
pushed further northward, at least to the Highway 36 area and south.
For tonight into Wednesday, surface ridge expected east of the cwa,
with a low developing over eastern Colorado. This will result in a
southerly gradient, and thus warmer temps. Concerns for the SW
region of the cwa to begin drying out and approaching adverse fire
wx conditions. As of now, booth wind and RH criteria will not be
met, but will have to be monitored.
For temps, looking for daytime highs today to range from the lower
60s in the northwest to the lower and mid 70s in the east and far
south. Going into Wednesday, warmer with lower to mid 70s north to
around 80F south of the Interstate, especially those areas
along/south of Highway 40. Overnight lows tonight will range widely
with lower to mid 30s along/west of Highway 25. East of there, upper
30s to lower 40s are expected.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 148 AM MDT Tue Apr 16 2024
Generally upper-level zonal flow will dominate the Tri-State area
through Saturday. Diurnal shortwaves give locations along and north
of I-70 ~30%+ PoPs through Saturday. The persistent cloud cover and
light winds will keep temperatures a bit cooler than we've seen over
the past few days. Through Friday, maximum temperatures will remain
in the 50s with Saturday remaining in the 40s. Overnight
temperatures will cool into the upper 20s to mid 30s. These
temperatures combined with the PoPs are expected to lead to
rain/snow showers, mainly Friday. Flurries could be seen along and
northwest of a line from Norton, KS to Wallace, KS. Accumulation of
snow is not expected due to the light QPF and how warm soil
temperatures have recently gotten. Patchy black ice is possible
(<10% chance) Saturday morning, mainly in east/northeastern Colorado.
Sunday, a ridge will begin building in and temperatures will quickly
start warming again. 60s on Sunday then 70s on Monday and Tuesday
are expected. After Saturday night, temperatures are expected to
remain above freezing. There are some suggestions of more light
showers Monday evening and Tuesday, but confidence is not very
high.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1110 AM MDT Tue Apr 16 2024
Scattered rain showers and gust surface winds will continue to
impact both KGLD and KMCK through the remainder of the
afternoon. Some patchy blowing dust possible as well, but rain
may have helped negate some of that potential, so will not
mention in either TAF at this time. Winds will diminish and
skies clear early this evening.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 7 PM MDT /8 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
CO...High Wind Warning until 7 PM MDT this evening for COZ090>092.
NE...High Wind Warning until 7 PM MDT /8 PM CDT/ this evening for
NEZ079>081.
&&
SHORT TERM...JN
LONG TERM...CA
AVIATION...024Hazardous weather outlook, Apr 16, 9:38 AM MST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1038 AM MDT Tue Apr 16 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1038 AM MDT Tue Apr 16 2024 /1138 AM CDT Tue Apr 16 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning is in effect for the entire area through early
this evening. Dangerous travel conditions associated with very
strong northwesterly winds and reductions in visibility associated
with some blowing dust are anticipated to be the primary impacts.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required.
In the hours before
Local storm report, Apr 16, 8:50 AM MST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
950 AM MDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM Non-Tstm Wnd Gst 2 ESE Quinter 39.06N 100.20W
04/16/2024 M53 MPH Gove KS Mesonet
Mesonet station UP846 2.0 E Quinter (UPR).
&&
JTLLocal storm report, Apr 16, 9:47 AM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1047 AM MDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM Non-Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
04/16/2024 M55 MPH Sherman KS ASOS
&&
JTLLocal storm report, Apr 16, 9:51 AM MST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1051 AM MDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Non-Tstm Wnd Gst 5 S Burlington 39.24N 102.28W
04/16/2024 M57 MPH Kit Carson CO ASOS
&&
JTLLocal storm report, Apr 16, 10:01 AM MST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1101 AM MDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM Non-Tstm Wnd Gst 8 SSW Wallace 38.81N 101.65W
04/16/2024 M50 MPH Wallace KS Mesonet
&&
JTLLocal storm report, Apr 16, 10:23 AM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1123 AM MDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Non-Tstm Wnd Gst 1 NNW Wray 40.10N 102.24W
04/16/2024 M52 MPH Yuma CO AWOS
&&
JTLLocal storm report, Apr 16, 10:51 AM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1151 AM MDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM Non-Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
04/16/2024 M58 MPH Sherman KS ASOS
&&
JTLHigh Wind, Cheyenne County
- When
- April 16, 11:00 AM MST to 1:10 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Over a duration of just over two hours, sporadic high wind gusts of 58 to 69 mph occurred across Cheyenne County. The 69 mph gust was recorded via a mesonet station near the town of Arapahoe. Key Impacts: Hazardous travel, high winds.
High Wind, Kit Carson County
- When
- April 16, 11:54 AM MST to 3:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Over a duration of three hours, sporadic high wind gusts of 59 to 63 mph occurred across Kit Carson County. The 63 mph gust was recorded via the Kit Carson County Airport ASOS in Burlington. Key Impacts: Hazardous travel, high winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 16, 2024EF2 · 44 events
- Tornadoes and Flash Flooding in Nebraska, April 16, 2024$2.0 million · EF0 · 13 events
- Tornadoes in Kansas, April 16, 2024EF2 · 2 events
- Tornadoes and Hail in Iowa, April 16, 2024$97,000 · EF1 · 18 events
- Tornadoes and Hail in Iowa, April 16, 2024EF1 · 14 events
- Tornadoes in Missouri, April 16, 2024EF1 · 3 events
- Hail and Damaging Winds in Illinois, April 16, 20241.25 in hail · 17 events
- Frost and Freeze in Oregon, April 16 to 17, 202414 events
- Dust Storm and High Wind in Kansas, April 16, 202456 kt wind · 9 events
- Damaging Wind in Minnesota, April 16, 20241 injured · 52 kt wind · 1 event
- Hail and Damaging Winds in Missouri, April 16, 20241.75 in hail · 8 events
- Hail and Damaging Winds in Arkansas, April 16 to 19, 20241.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166291, 1166290.